Please confirm that your email address is correct, so you can successfully receive this alert.
Source of support: No funding was provided for the writing of this paper
Corresponding author: Andrew J. Muzyk, Pharm.D. Assistant Professor, Department of Pharmacy Practice, Campbell University School of Pharmacy and Health Sciences P.O. Box 3089 - Pharmacy Durham, NC 27710 Office (919) 681-3438 Andrew.Muzyk@duke.edu
Reprint address: P.O. Box 3089 - Pharmacy Durham, NC 27710 Office (919) 681-3438 Andrew.Muzyk@duke.edu
To the Editor: Angioedema is a condition associated with swelling of the deeper cutaneous and mucosal layers that can lead to dysphagia, respiratory distress, and death due to laryngeal edema.1, 2 Case reports of antipsychotic-induced angioedema have been reported with clozapine,2 risperidone,3–5 ziprasidone,6, 7 droperidol,8, 9 and chlorpromazine.10 This case is the first to report the occurrence of angioedema to iloperidone and haloperidol and is the first to report on a cross-sensitivity reaction to antipsychotics from different chemical classes, a piperidinyl-benzisoxazole derivative and a butyrophenone, respectively.
A 24 year-old African-American male presented to the emergency department (ED) one day after starting oral haloperidol for a recent diagnosis of schizophrenia. Within 24 hours following his first dose, he experienced facial and tongue swelling. He presented to the ED and was given intravenous (IV) diphenhydramine and methylprednisolone, which improved his symptoms within hours, and he was discharged to home.
Two weeks after this initial ED admission, he was readmitted with a similar presentation. Between these admissions, the patient was started on iloperidone by his outpatient psychiatrist. He started his iloperidone dose pack with 1 mg twice daily. That same day, he noticed an erythematous rash on his arms and trunk. The second day, he increased to 2 mg twice daily, and the following morning, he took a 4 mg dose. A few hours after the 4 mg morning dose, he suddenly developed swelling in his lips and became short of breath and had difficulty speaking.
He was given intramuscular (IM) epinephrine, IV dexamethasone, IV diphenhydramine, and IV famotidine for his symptoms, which improved within hours. Otolaryngology evaluated the patient, and laryngoscopy revealed oropharyngeal swelling without epiglottic swelling or airway compromise. The patient was admitted directly to the Medical Intensive Care Unit (MICU) for continued monitoring due to tachypnea with an oxygen requirement. Intravenous dexamethasone and IV diphenhydramine were continued. On day three he was discharged home with a prescription for a short-course of oral prednisone.
Based on the Naranjo Adverse Reaction Scale, the angioedema episodes from haloperidol and iloperidone scored 5 and 7 respectively, indicating probable associations between these medications and this reaction.11 Angioedema can be classified as hereditary, acquired, allergic, secondary, or idiopathic. The mechanism for angioedema in our patient is unclear, but likely allergic in nature since he quickly responded to corticosteroids and diphenhydramine. The patient does not have a family history of angioedema and complement factor was not measured. Similar to other cases of antipsychotic-induced angioedema, likely from an allergic reaction, also responded to medication discontinuation and antihistamine and steroid treatment.2, 6, 7, 9
This letter not only reports the first cases of angioedema with iloperidone and haloperidol but also highlights the risk of cross-sensitivity between these different chemical classes of antipsychotics.
Download citation file:
Web of Science® Times Cited: 1